North Carolina, 2024Flash Flooding in North Carolina, August 11, 2024
August 11, 2024 · NWS MHX · 2 events in 1 county or zone
Slow moving thunderstorms resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 11, 2:14 PM EST, 36 minutes earlier.
Area forecast discussion, Aug 11, 2:14 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
314 PM EDT Sun Aug 11 2024
.SYNOPSIS...
A cold front will stall across the region early this week
continuing to bring periods of heavy rainfall and the threat of
flash flooding as the soils are already saturated. High pressure
will build into the area for the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Sun...Widespread showers and thunderstorms have
formed early this afternoon across Eastern NC, and we are
expecting another afternoon/evening with heavy rain and
the potential for flash flooding. A weak cold front has seeped
into the northern portion of NC this afternoon, but will remain
effectively stalled through this evening as convection takes
over the low level flow. Activity so far has been concentrated
along the coast (fueled by the sea breeze), but expect storms to
begin to move inland shortly and eventually to the coastal plain
by late this afternoon. High rain rates will be prevalent due to
the presence of 2.25" PWATS and MLCAPEs of 2500-3000 J/kg, which
has the potential to bring a quick onset to flash flooding if it
occurs.
Tonight, convective activity should quickly diminish with loss
of heating, with only widely scattered thunderstorms likely
inland. Closer to the coast there will be better chances for
showers and storms through the night as the front sinks south
into southern NC and stalls. Temperatures will remain warm and
muggy with lows in the mid to upper 70s.
&&
.SHORT TERM /MONDAY/...
As of 3 PM Sun...The cold front will be stalled across the
southern coast tomorrow, with yet another active day on tap.
Widespread areas of showers and thunderstorms will develop
through the day with the exception of the far northern reaches
of the forecast area where drier air behind the front will
limit precip coverage. Heavy rain will be the main threat as the
high PWAT air remains over most of the area, and flash flooding
will be possible due to the exceptionally high rain rates.
Temperatures will continue to be below normal with highs in the
mid to upper 80s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 3 PM Sunday...Cold front will become stalled just off the
coast by early Tuesday. This will bring continued shower and
thunderstorm chances across the area through Wednesday until it
moves further away from the coast. The main concern with this
pattern is the possibility for a few downpours over already
saturated soils, which could lead to additional flooding issues.
WPC has ENC within a marginal risk Monday and Tuesday.
PoPs stick around but will decrease slightly as we progress towards
late-week and high pressure sinks south. Upper troughing, the
lingering front just offshore, and the seabreeze will provide
multiple sources of lift. These showers and thunderstorms, although
some downpours are still possible, shouldn't be nearly as efficient
as the ones we've had over the past week. This slightly drier air
mass with dew points in the 60s will be a welcomed change after
multiple days of torrential rain from Debby's tropical moisture.
Interaction with this front will also keep our temps a few degrees
cooler than climo with highs in the low 80s across much of the area.
The upper trough begins to depart late week as upper riding takes
over but the seabreeze will keep climo PoPs in the forecast through
the rest of the period. The next frontal system will approach the
area over the weekend as a low across the Great Lakes region moves
eastward.
Focus returns to the Atlantic late week. Guidance is depicting what
will likely become Ernesto, but the aforementioned upper trough is
forecast to keep this system away from the east coast. Regardless of
track, however, impacts in the way of heightened rip current risks
and dangerous boating and surf conditions are to be expected.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /Through Monday Afternoon/...
As of 3 PM Sun...A mix of VFR and MVFR conditions are present
early this afternoon across Eastern NC. Once again we are
expecting scattered to widespread areas of convection to develop
shortly which will pose a risk of gusty winds and temporary
reductions to visibilities and cloudbases to IFR or MVFR levels.
By this evening thunderstorms activity should become widely
scattered, and VFR conditions may briefly return.
Tonight, abundant low level moisture and weak flow will
encourage stratus development with conditions likely falling to
MVFR levels by midnight. After midnight fog in addition to low
stratus is likely with visibilities mostly 2-4 miles and
ceilings falling to 700-1000 ft by early tomorrow morning. IFR
conditions are expected to continue until around mid morning
similar to the last couple of mornings, with conditions
improving to MVFR for the rest of the morning with cloudbases
around 2500-3000 ft.
LONG TERM /Monday Night through Friday/...
As of 3 PM Sunday...The pattern remains unsettled, which will
present multiple opportunities for sub-VFR conditions through
the period. Multiple instances of heavy rainfall, gusty winds,
fog, and low status can be expected. Eventually by midweek drier
and cooler conditions will move in and lead to mostly VFR
conditions prevailing.
&&
.MARINE...
SHORT TERM /through Tomorrow/...
As of 3 PM Sun...Outside of convection, which could be
widespread at times, favorable marine conditions will exist
through tomorrow as a weak cold front moves into the area. The
front is currently located along the NOBX and will slowly sag
southward tonight and then stall across the southern coastal
waters tomorrow afternoon. To the north of the front winds will
turn to the NE/N at 5-10 kts, while to the south of the front
winds will remain SW at 5-15 kts. Seas are expected to be 2-3
ft through tomorrow.
LONG TERM /Monday Night through Friday/...
As of 3 PM Sunday...Sub-SCA conditions are expected through the
period. Tuesday through Thursday will have winds out of the NE
around 10-15 kt. Seas remain around 2-3 ft until Thursday
afternoon when some 4 footers start to build across the outer
central waters.
&&
.HYDROLOGY...
As of 3 PM Sunday...Scattered to numerous showers and storms
expected again this afternoon. With already saturated soils from
4-10" if rain already this week and efficient rainfall rates,
flash flooding will continue to be a concern this afternoon and
have issued a flood watch from noon to 10 PM for all but
Hatteras Island and Ocracoke as most storms are expected to be
over the mainland.
River flooding will continue across many river basins including
the NE Cape Fear, Trent, Neuse, New and Tar Rivers as well as
several tributaries to the rivers through the weekend and into
next week with abundant rain falling will upstream of the FA.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 10 PM EDT this evening for NCZ029-044>047-
079>081-090>092-094-193>196-198-199-203.
Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-204-205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...OJC
AVIATION...SGK/OJC
MARINE...SGK/OJC
HYDROLOGY...MHXHazardous weather outlook, Aug 11, 4:31 AM EST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
531 AM EDT Sun Aug 11 2024
NCZ029-044>047-079>081-090>092-094-193-194-198-120945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
531 AM EDT Sun Aug 11 2024
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
The threat of flash flooding continues today with additional rounds
of heavy rainfall expected. Several inland rivers are in minor to
moderate flood stage today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ203-120945-
Northern Outer Banks-
531 AM EDT Sun Aug 11 2024
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Flood Watch.
The threat of flash flooding continues today with additional rounds
of heavy rainfall expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ205-120945-
Hatteras Island-
531 AM EDT Sun Aug 11 2024
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ204-120945-
Ocracoke Island-
531 AM EDT Sun Aug 11 2024
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-120945-
West Carteret-East Carteret-
531 AM EDT Sun Aug 11 2024
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Flood Watch.
The threat of flash flooding continues today with additional rounds
of heavy rainfall expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ199-120945-
Coastal Onslow-
531 AM EDT Sun Aug 11 2024
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Flood Watch.
The threat of flash flooding continues today with additional rounds
of heavy rainfall expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 12:18 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
118 PM EDT Sun Aug 11 2024
NCZ196-111800-
East Carteret NC-
118 PM EDT Sun Aug 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARTERET COUNTY
THROUGH 200 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over the southwestern Pamlico
Sound near Cedar Island. This thunderstorm was nearly stationary.
HAZARD...Waterspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Cedar Island, Atlantic, and Cedar Island Ferry Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 7646 3516 7625 3515 7624 3493 7607
3484 7633
TIME...MOT...LOC 1717Z 224DEG 3KT 3496 7633
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MartinLocal storm report, Aug 11, 2:26 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
326 PM EDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Waterspout 1 NW Bridgeton 35.13N 77.03W
08/11/2024 AMZ137 NC Public
Brief waterspout reported, lasted no more
than a minute.
&&
MSFlash Flood, Craven
- When
- August 11, 2:50 PM EST
- Where
- Craven County, 6.6 mi ESE of Bridgeton to 4.6 mi ESE of James City
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 35.109, -76.906
CoCoRaHs reporter measured 2.67 inches of rain in the past 90 minutes, and noted significant, and unusual, runoff was occurring.
Flash Flood, Craven
- When
- August 11, 2:53 PM EST
- Where
- Craven County, 2.37 mi NE of Granthams to 1.09 mi SW of James City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.092, -76.987
Multiple reports of flooding along Highway 70 from New Bern south through James City.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20242 deaths · 1 event
- Excessive Heat and Heat in Oklahoma, August 11 to 16, 2024202 events
- Rip Current in New York, August 11, 20241 death · 1 event
- Rip Current in Puerto Rico, August 11, 20241 death · 1 event
- Flash Flooding and Flood in Oklahoma, August 11, 2024$335,000 · 61 kt wind · 24 events
- Flash Flooding and Debris Flows in California, August 11, 2024$110,000 · 0.5 in hail · 10 events
- Flash Flood in Washington, August 11 to 12, 2024$103,000 · 1 event
- Hail and Damaging Winds in New York, August 11, 2024$22,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Texas, August 11 to 16, 202424 events
- Tornado and Hail in Colorado, August 11, 20243 in hail · 14 events
- Hail and Damaging Winds in Kansas, August 11, 20242 in hail · 12 events
- Damaging Winds in New York, August 11, 2024$14,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207289, 1207290.